Texas, 2023

Hail and Damaging Wind in Texas, May 10 to 11, 2023

May 10 to 11, 2023 · NWS LUB · 2 events in 2 counties and zones

The approach of an upper level storm system through the Four Corners, in combination with a gradual return of Gulf of Mexico moisture, combined with a tightening dryline and lifting warm front to trigger scattered thunderstorms late on the 10th. Thunderstorms initially developed across parts of eastern New Mexico Thursday afternoon, then formed closer to the Texas/New Mexico state line in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The approach of an upper level storm system through the Four Corners, in combination with a gradual return of Gulf of Mexico moisture, combined with a tightening dryline and lifting warm front to trigger scattered thunderstorms late on the 10th. Thunderstorms initially developed across parts of eastern New Mexico Thursday afternoon, then formed closer to the Texas/New Mexico state line in the evening. These scattered thunderstorms were occasionally on the strong side, bringing gusty winds, small hail, and brief heavy rain to parts of the northwestern South Plains and western Texas Panhandle through the late evening hours. The approach of a Pacific cold front, along with stronger lift from the upper level storm system, led to the rapid development of a line of storms near the Texas/New Mexico state line around midnight. This line of storms swept eastward across much of the South Plains through the overnight hours before fading.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 5:32 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, May 10, 5:32 PM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
632 PM CDT Wed May 10 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 250 PM CDT Wed May 10 2023

CAM guidance suggests some thunderstorms may try and form this
afternoon in the southwest Texas Panhandle along the dryline in
eastern New Mexico, but meager instability and low moisture
content will likely keep any storms that forms short lived. If
storms can form they may be capable of strong downdraft winds
given the inverted-v soundings in that area.

The better chance of thunderstorms will come later tonight as low
level moisture content rises as southeast winds increase and moist
air advection brings dewpoints up into the 50s on the Caprock and
near 60 degrees off the Caprock. Thunderstorms are expected to form
along a sharpening dryline near the Texas-New Mexico border and move
east into the forecast area overnight. Forecast MUCAPE generally
ranging from 1000-2000 J/kg and forecast effective shear around 40
knots will support elevated thunderstorms capable of large hail up
to the size of golf balls and wind gusts up to 70 mph. A tornado
cannot be ruled out tonight as the low-level jet is forecast to ramp
up with 0-1 km shear around 30 knots, but storms are expected to
remain elevated which will keep the tornado risk low despite the
favorable low-level shear. This will be an early morning event for
most locations in the forecast area with thunderstorms not expected
to impact the city of Lubbock until around 2-3 AM tomorrow. The
line of thunderstorms will continue east before weakening and
exiting the forecast area tomorrow morning around sunrise.
Temperatures tomorrow will quickly warm up into the 80s and 90s as
the storm system exits the area and skies clear.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 250 PM CDT Wed May 10 2023

On the heels of an upper low and surface cyclone in western Kansas,
a cold front will drop south Thursday night before stalling near or
just beyond our southern zones Friday morning. Later in the day,
pressure falls in southeast NM should tug this front and a dryline
northwestward. Aloft, weak shortwave ridging aloft may suppress
convective development along these boundaries or at the very least
keep convection more spotty. NBM seems reasonable with 20-30 PoPs,
mainly in our southeast zones where boundary layer moisture and
instability will be greatest.

Upper winds begin backing southerly Friday night ahead of a
shortwave trough lifting out of Chihuahua. This wave should spur
healthy moisture advection northward and lead to an uptick in
nocturnal convection along and just north of the frontal boundary.
Feel the NAM is probably overdone with its 55 knot LLJ in the
Permian Basin and and widespread heavy rain over much of the CWA,
while remaining guidance seems more reasonable with the greatest QPF
in the southern Rolling Plains near an axis of PWATs running 1/2-
3/4" above normal. Rather weak kinematics aloft would favor slow
storm motions and with a long residence time of ascent the stage
appears to become primed for flash flooding. If this scenario
gains momentum from higher res guidance tomorrow and Friday, then
a Flood Watch may be necessary in later forecasts for at least the
southern Rolling Plains.

Saturday remains the wettest day of the extended as the
aforementioned shortwave trough closes off into a low and meanders
near the South Plains through Saturday night or perhaps longer. The
biggest concern remains the glaring spread in this low's evolution
between the GFS and ECMWF. The former may be suffering from a
progressive bias with ridging along the eastern Gulf Coast which in
turn allows our upper low to track more easterly than the ECMWF and
faster. The ECMWF on the other retrogrades the upper low into NM by
Sunday morning leaving us with a moist reservoir for daily PoPs.
Feel the GEFS mean is a reasonable compromise between these two
stubborn models and this paints a slow downturn in PoPs from Sunday
through early next week under cool and generally drier northerly
flow. Unseasonable cool temps remain in the hopper after Friday
with potential for even lower highs on Saturday during the core of
the rain and thick cloud cover.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Wed May 10 2023

An upper level low will move across northern New Mexico tonight
and then northeastward to western Kansas Thursday. This low is
expected to spawn a line of thunderstorms near the Texas-New
Mexico state line that will then move eastward across the forecast
area. Will continue with a narrow TEMPO group to account for this
squall line. Some stratus with and immediately following the line
is possible, especially KCDS where low level flow will remain
backed to the southeast. As the low moves out onto the central
High Plains Thursday morning surface flow will veer to southwest
and become gusty.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...17
LONG TERM....93
AVIATION...07
Hazardous weather outlook, May 10, 8:07 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
907 PM CDT Wed May 10 2023

TXZ021>044-120215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
907 PM CDT Wed May 10 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms will move from west
to east across the South Plains tonight. Some storms could become
severe with the main threats being hail to the size of ping pong
balls, wind gusts to 70 mph, and localized flooding. The possibility
remains low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible on Friday afternoon and evening,
mainly in the southern Rolling Plains. Heavy rain, large hail and
damaging winds will be possible.

Thunderstorms are likely to increase in coverage Friday night over
much of the region. Although some severe storms remain possible
overnight, torrential rainfall and flooding will become a greater
threat generally from the southern Rolling Plains to the southern
South Plains.

Additional rounds of moderate to heavy rain are forecast to occur
across the Caprock and Rolling Plains this weekend which may prolong
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 10, 7:54 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
854 PM CDT Wed May 10 2023

TXZ021-022-110230-
Castro TX-Parmer TX-
854 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of eastern Parmer and
west central Castro Counties through 930 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Progress, or 9 miles north of Muleshoe, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dimmitt, Friona, Lazbuddie and Oklahoma Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 10265 3435 10288 3470 10285 3455 10230
TIME...MOT...LOC 0153Z 213DEG 31KT 3436 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 10, 8:28 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Lubbock TX
928 PM CDT Wed May 10 2023

TXZ021-022-110300-
Castro TX-Parmer TX-
928 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Parmer
and northwestern Castro Counties through 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Friona, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Friona, Summerfield, Easter and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3474 10228 3449 10253 3449 10276 3475 10274
TIME...MOT...LOC 0227Z 211DEG 8KT 3453 10265

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 10, 8:58 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
958 PM CDT Wed May 10 2023

TXZ021-022-110330-
Castro TX-Parmer TX-
958 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Parmer
and northwestern Castro Counties through 1030 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Black, or 10 miles east of Friona, moving northeast at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summerfield, Easter and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10223 3459 10240 3463 10263 3475 10260
TIME...MOT...LOC 0257Z 217DEG 10KT 3467 10254

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 10, 10:12 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1112 PM CDT Wed May 10 2023

TXZ021-110445-
Parmer TX-
1112 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of central Parmer
County through 1145 PM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Farwell, or 13 miles east of Clovis, moving northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Friona, Bovina, Farwell, Oklahoma Lane and Lariat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 10255 3431 10290 3431 10300 3437 10304
      3449 10304 3473 10283
TIME...MOT...LOC 0411Z 234DEG 27KT 3440 10297

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

07
Special weather statement, May 10, 10:13 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1113 PM CDT Wed May 10 2023

TXZ027-028-110445-
Bailey TX-Lamb TX-
1113 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of Bailey and west
central Lamb Counties through 1145 PM CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Maple, or 16 miles northwest of Morton, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sudan, Needmore, Muleshoe Wildlife Refuge and Maple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3403 10304 3415 10305 3427 10302 3406 10251
      3382 10287 3383 10301 3385 10305
TIME...MOT...LOC 0413Z 225DEG 35KT 3389 10297

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

07
Special weather statement, May 10, 10:48 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1148 PM CDT Wed May 10 2023

TXZ021-022-027-028-110515-
Bailey TX-Castro TX-Parmer TX-Lamb TX-
1148 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Bailey,
southeastern Parmer, southwestern Castro and northwestern Lamb
Counties through 1215 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Muleshoe, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe, Needmore, Lazbuddie and Progress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 10267 3436 10240 3403 10273 3413 10291
TIME...MOT...LOC 0448Z 213DEG 30KT 3415 10277

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

07

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
May 10, 10:59 PM CST
Where
Bailey County, Muleshoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.220, -102.730

Law enforcement in Muleshoe reported quarter size hail as an isolated thunderstorm moved over the city.

Thunderstorm Wind, Cochran

When
May 11, 12:02 AM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet site near Morton measured a severe wind gust of 67 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087640, 1087642.